James B. Kennedy

I am a mathematician, currently an assistant professor ("professor auxiliar com agregação") at the Department of Mathematics in the Faculty of Sciences of the University of Lisbon, and a member of the research centre Grupo de Física Matemática (Group of Mathematical Physics, GFM), currently as vice-coordinator.

I was previously (in reverse chronological order) a research fellow in Lisbon within in the scope of the program Investigador FCT 2015 of the Fundação para a Ciência e a Tecnologia, Portugal (reference IF/01461/2015) from 2017 to 2020, a postdoc ("wissenschaftlicher Mitarbeiter") at the Institut für Analysis, Dynamik und Modellierung of the University of Stuttgart, Germany, from 2013 to 2017, a Humboldt Fellow at the Institut für Angewandte Analysis of Ulm University, Germany, from 2011 to 2013, and a postdoc at the Grupo de Física Matemática at the University of Lisbon, Portugal, from 2010 to 2011, after completing my PhD at the School of Mathematics and Statistics of the University of Sydney, Australia, in 2010.

Here you can find my profiles on MathSciNet (subscription required), zbMATH Open, Google Scholar and ORCID, as well as my entry in the Mathematics Genealogy Project.

Contact Details

Postal address: Departamento de Matemática
Faculdade de Ciências da Universidade de Lisboa
Campo Grande, Edifício C6
P-1749-016 Lisboa, Portugal
Tel:+351 217 500 277
Email:jbkennedy( AT )ciencias.ulisboa.pt

Recent Courses

Links redirect to the respective moodle pages hosted by the faculty servers, authentication required. All my course and lecture notes, for these and other courses, are freely available for download and personal use (generally under a CC licence) via this link.

Research Interests

Publications and Preprints

Those articles for which copyright restrictions do not apply are available for download for personal use in this folder; preprint versions are usually available on the arXiv and are linked below. Please contact me if you wish to obtain a copy of any of these articles and do not have access.
  1. (with M. Ahrami, Z. El Allali and E. M. Harrell II, Optimizing the fundamental eigenvalue gap of quantum graphs, 2024, preprint arXiv:2401.04344
  2. (with L. N. Baptista and D. Mugnolo) Mean distance on metric graphs, to appear in J. Geom. Anal., preprint arXiv:2312.04952
  3. (with J. P. Ribeiro) Cheeger cuts and Robin spectral minimal partitions of metric graphs, 2023, preprint arXiv:2310.02701
  4. (with P. Freitas) On domain monotonicity of Neumann eigenvalues of convex domains, 2023, preprint arXiv:2307.06593
  5. (with M. Hofmann and A. Serio) Spectral minimal partitions of unbounded metric graphs, J. Spectr. Theory 13 (2023), 593-622, MR4651734, preprint arXiv:2209.03658
  6. Translation from the German, W. Arendt and K. Urban, Partial Differential Equations: An Introduction to Analytical and Numerical Methods, Graduate Texts in Mathematics 294, Springer, Cham, 2023, MR4628013
  7. (with G. Berkolaiko, P. Kurasov and D. Mugnolo) Impediments to diffusion in quantum graphs: geometry-based upper bounds on the spectral gap, Proc. Amer. Math. Soc. 151 (2023), 3439-3455, MR4591778, preprint arXiv:2206.10046
  8. (with M. Düfel, D. Mugnolo, M. Plümer and M. Täufer) Boundary conditions matter: on the spectrum of infinite quantum graphs, 2022, preprint arXiv:2207.04024
  9. (with S. Bögli and R. Lang) On the eigenvalues of the Robin Laplacian with a complex parameter, Anal. Math. Phys. 12 (2022), 39, MR4376240, preprint arXiv:1908.06041
  10. (with D. Buoso) The Bilaplacian with Robin boundary conditions, SIAM J. Math. Anal. 54 (2022), 36-78, MR4358025, preprint arXiv:2105.11249
  11. (with W. Arendt) Disjointness-preserving operators and isospectral Laplacians, J. Spectr. Theory 11 (2021), 1471-1510, MR4349669, preprint arXiv:2002.09207
  12. (with M. Hofmann, D. Mugnolo and M. Plümer) On Pleijel's nodal domain theorem for quantum graphs, Ann. Henri Poincaré 22 (2021), 3841-3870, MR4325879, preprint arXiv:2012.05808
  13. (with P. Freitas) Extremal domains and Pólya-type inequalities for the Robin Laplacian on rectangles and unions of rectangles, Int. Math. Res. Not. IMRN (2021), 13730-13782, MR4320795
  14. (with J. Rohleder) On the hot spots of quantum graphs, Comm. Pure Appl. Anal. 20 (2021), 3029-3063, MR4315494, preprint arXiv:2003.14335
  15. (with M. Hofmann) Interlacing and Friedlander-type inequalities for spectral minimal partitions of metric graphs, Lett. Math. Phys. 111 (2021), 96, MR4289271, preprint arXiv:2102.07585
  16. (with M. Hofmann, D. Mugnolo and M. Plümer) Asymptotics and estimates for spectral minimal partitions of metric graphs, Int. Equ. Oper. Theory 93 (2021), 26, MR4260660, preprint arXiv:2007.01412
  17. (with P. Kurasov, C. Léna and D. Mugnolo) A theory of spectral partitions of metric graphs, Calc. Var. PDE 60 (2021), 61, MR4239815, preprint arXiv:2005.01126
  18. A family of diameter-based eigenvalue bounds for quantum graphs, pp. 213-239 in F. M. Atay et al, eds., Discrete and continuous models in the theory of networks, Oper. Theory Adv. Appl. 281, Springer, Cham, 2020, MR4181348, preprint arXiv:1807.08185
  19. (with R. Lang) On the eigenvalues of quantum graph Laplacians with large complex δ couplings, Port. Math. 77 (2020), 133-161, MR4163973, preprint arXiv:2001.10244
  20. (with G. Berkolaiko, P. Kurasov and D. Mugnolo) Surgery principles for the spectral analysis of quantum graphs, Trans. Amer. Math. Soc. 372 (2019), 5153-5197, MR4009401, preprint arXiv:1807.08183
  21. (with J. Rohleder) On the hot spots of quantum trees, Conference proceedings of the joint 89th annual meeting of the International Association of Applied Mathematicians and Mechanics (GAMM) and Deutsche Mathematiker-Vereinigung, PAMM 18 (2018), e201800122, preprint arXiv:1808.02274
  22. A toy Neumann analogue of the nodal line conjecture, Arch. Math. (Basel) 110 (2018), 261-271, MR3761137, preprint arXiv:1706.10037
  23. (with G. Berkolaiko, P. Kurasov and D. Mugnolo) Edge connectivity and the spectral gap of combinatorial and quantum graphs, J. Phys A 50 (2017), 365201, MR3688110, preprint arXiv:1702.05264
  24. (with D. Bucur and P. Freitas) The Robin Problem, Chapter 4 in A. Henrot (ed.), Shape optimization and spectral theory, de Gruyter Open, Warsaw-Berlin, 2017, MR3681148
  25. (with D. Mugnolo) The Cheeger constant of a quantum graph, Conference proceedings of the joint 87th annual meeting of the International Association of Applied Mathematicians and Mechanics (GAMM) and Deutsche Mathematiker-Vereinigung, PAMM 16 (2016), 875-876, preprint arXiv:1604.07453
  26. (with P. Freitas) Summation formula inequalities for eigenvalues of Schrödinger operators, J. Spectr. Theory 6 (2016), 483-503, MR3551175, preprint arXiv:1605.01925
  27. (with P. Kurasov, D. Mugnolo and G. Malenová) On the spectral gap of a quantum graph, Ann. Henri Poincaré 17 (2016), 2439-2473, MR3535868, preprint arXiv:1504.01962
  28. (with D. Daners and J. Glück) Eventually and asymptotically positive semigroups on Banach lattices, J. Differential Equations 261 (2016), 2607-2649, MR3507982, preprint arXiv:1511.05294
  29. (with P. Freitas) Summation formula inequalities for eigenvalues of the perturbed harmonic oscillator, Osaka J. Math. 53 (2016), MR3492805, preprint arXiv:1605.01928
  30. (with R. Chill and D. Hauer) Nonlinear semigroups generated by j-elliptic functionals, J. Math. Pures Appl. (9) 105 (2016), 415-450, MR3465809, preprint arXiv:1412.4151
  31. (with D. Daners and J. Glück) Eventually positive semigroups of linear operators, J. Math. Anal. Appl. 433 (2016), 1561-1593, MR3398779, preprint arXiv:1511.09020
  32. (with W. Arendt and A.F.M. ter Elst) Analytical aspects of isospectral drums, Oper. Matrices 8 (2014), 255-277, MR3202939, preprint arXiv:1305.1775
  33. (with W. Arendt, A.F.M. ter Elst and M. Sauter) The Dirichlet-to-Neumann operator via hidden compactness, J. Funct. Anal. 266 (2014), 1757-1786, MR3146835, preprint arXiv:1305.0720
  34. Closed nodal surfaces for simply connected domains in higher dimensions, Indiana Univ. Math. J. 62 (2013), 785-798, MR3164844, preprint arXiv:1009.1502
  35. (with P.R.S. Antunes and P. Freitas) Asymptotic behaviour and numerical approximation of optimal eigenvalues of the Robin Laplacian, ESAIM: Control Optim. Calc. Var. 19 (2013), 438-459, MR3049718, preprint arXiv:1204.0648
  36. The nodal line of the second eigenfunction of the Robin Laplacian in R2 can be closed, J. Differential Equations 251 (2011), 3606-3624, MR2837697, preprint arXiv:1009.4768
  37. On the isoperimetric problem for the higher eigenvalues of the Robin and Wentzell Laplacians, Z. Angew. Math. Phys. 61 (2010), 781-792, MR2726626, preprint arXiv:0910.3966
  38. (with D. Daners) On the asymptotic behaviour of the eigenvalues of a Robin problem, Differential Integral Equations 23 (2010), 659-669, MR2654263, preprint arXiv:0912.0318
  39. An isoperimetric inequality for the second eigenvalue of the Laplacian with Robin boundary conditions, Proc. Amer. Math. Soc. 139 (2009), 627-633, MR2448584
  40. A Faber-Krahn inequality for the Laplacian with generalised Wentzell boundary conditions, J. Evol. Equ. 8 (2008), 557-582, MR2438387
  41. (with D. Daners) Uniqueness in the Faber-Krahn inequality for Robin problems, SIAM J. Math. Anal. 39 (2007/08), 1191-1207, MR2368899
  42. PhD thesis: On the isoperimetric problem for the Laplacian with Robin and Wentzell boundary conditions, The University of Sydney, 2010. Summary in Bull. Aust. Math. Soc. 82 (2010), 348-350, MR2685158

All content is the sole responsibility of the author. Please report any errors or broken links to jbkennedy( AT )ciencias.ulisboa.pt. Page hosted by the Portal de Ciências of the Faculdade de Ciências da Universidade de Lisboa
Back to profile page
Last update: 31/01/2024